Hypoglycemia Mystery Theater - page 2

by solneeshka

All nurses! Put on your sleuthing caps because I cannot figure this one out and itís driving me crazy. Had a pt last night who had a carotid stent placed yesterday afternoon. He had come out of the OR on neo with a MAP goal of... Read More


  1. 0
    Quote from Bec7074
    I'm kinda perplexed by a few things in this scenario. First, why does someone who got only 1 cardiac stent need Neo???? Was this a cath-lab patient? He sounds super stable given that he's eating and peeing and reading his Kindle....not the kinda patient I would expect to need a pressor especially after such a small procedure in which many ppl are D/C'd the next day. Had he had an MI? We're his troponins elevated or was this a scheduled thing after a positive stress test? Also if he was bradycardic all night i would have thought Neo wasnt the best pressor. Maybe dopamine or levo could have helped. It just seems strange to me.

    Regarding the sugar, maybe his body was in a higher metabolic state given the recent procedure and ?MI and therefore his body just handled his usual dose of Lantus differently.
    It wasn't a cardiac stent that he got, it was a carotid stent. He wasn't a Cath lab pt, although the stent was placed via groin access. He didn't need the neo to keep his BP safe or at baseline, it was because the surgical team wanted to maintain a certain minimum MAP for the first 24 hours post-op to help make sure the stent remained patent (they do this a lot at our facility, not sure if it's standard elsewhere). If memory serves, the desired MAP was higher than his baseline MAP (not unusual for what we see), which is why it's not unusual for these folks to be on neo drips post-op for the first night. In the morning, we titrate down until it's off and make sure they are maintaining their baseline BPs on their own before they go home. I did draw trops on him, they were all negative.

    Left to my own devices to conclude what happened, my best guess is just that he's not well-controlled at home (as evidenced by his A1c) and his lantus dose might not be the right one. I don't know how long he's been on it. I hadn't thought about the stress of the procedure and hospitalization affecting his insulin differently, although it still seems like that would have brought his BG up, not down. Mystified.


Top